The Dept of Anaesthesia & Intensive Care, CUHK thanks

for an unrestricted education grant
BASIC instructor/provider course, Hong Kong, July 2nd-4th
Other upcoming courses
Home Feedback Contents

Neuroleptic malignant syn

Up ACE inhibitors Adenosine Anaphylaxis Antiarrhythmics Antibacterials Anticoagulants Anti-fibrinolytics Antifungals Antiplatelet drugs Anti-virals Beta2 agonists Ca antagonists Corticosteroids Erythropoietin Fosphenytoin Hydralazine Immunosuppressants Inotropes & vasopressors Insulin IV immunoglobulin Labetalol Mannitol Metoclopramide N-acetylcysteine Nesiritide Neuroleptic malignant syn Nitric oxide Nitroprusside Proton pump inhibitors Sedatives Serotonin syndrome Sucralfate Suxamethonium Theophylline Vasopressin


Neuroleptic malignant syndrome

  • Idiopathic reaction occurring after treatment with neuroleptics such as haloperidol or fluphenazine.
  • May occur at any point in anti-psychotic drug therapy with either high or low potency neuroleptics, although usually occurs within 4 weeks of starting therapy
  • May also follow:
    • multiple changes from one neuroleptic to another
    • discontinuation of anti-Parkinsonian drugs
    • administration or rapid increase in dose of potent domapine antagonists

Clinical features

  • hyperthermia and muscle rigidity are always present
  • increased muscle tone may lead to decreased chest wall compliance producing tachypnoeic hypoventilation severe enough to require ventilation
  • motor abnormalities range from akinesia to involuntary movements and fluctuating tremors
  • rigidity and akinesia develop concurrently or shortly before pyrexia
  • impaired consciousness
  • autonomic dysfunction causing sweating, tachycardia and labile blood pressure
  • infrequent findings include:
    • oculogyric crises
    • opisthotonus
    • seizures
    • chorea
    • extensor plantars
    • trismus

Clinical course

  • develops insidiously over 1-3 days, usually early in a course of treatment or when the dose of drug is increased
  • has been reported to last 5-10 days even after oral neuroleptics are discontinued and 2-3 times longer when associated with depot forms of the drugs. A correlation between a decrease in urine concentration of fluphenazine breakdown products and a decrease insymptoms has been reported

Investigations

  • rise in CPK
  • +/- myoglobinaemia
  • leukocytosis +/- left shift common
  • elevated transaminases, LDH and alk. phos.
  • EEG suggests non-specific encephalopathy or is normal
  • LP: normal or non-specific changes

Management

  • stop causative drug
  • supportive treatment
  • early treatment with bromocriptine, dantrolene or amantadine may produce quicker resolution.
    • Dantrolene IV: 2-3 mg/kg/day initially, increasing to 10 mg/kg/day; PO: 50-200 mg/day
      • should be considered in patients with temperature >40°C, extensive rhabdomyolysis, coma and cardiorespiratory or renal failure
    • Bromocriptine 2.5-10 mg tds.
  • recovery usually takes several days until the tranquillizer responsible is cleared. Recovery is futher delayed in patients who have received long acting depot preparations such as fluphenazine.

Prognosis

  • impossible to predict which patients are likely to develop this condition and prognosis depends on its speedy recognition.
  • 20% mortality
  • deaths usually occcur between 3-30 days after development of symptoms
  • common causes of death:
    • CVS collapse
    • renal failure
    • arrythmias
    • thromboembolism
    • respiratory failure due to hypoventilation or aspiration pneumonia.

Differential diagnosis

  • simple dystonic syndrome due to use of neuroleptics or withdrawal of L-DOPA in patients with Parkinson's disease. Characterized by hyperthermia, tachycardia, sweating, muscle rigidity and mild rhabdomyolysis. Responds rapidly and completely to centrally acting anticholinergics
  • phenothiazine-related heat stroke. Symptoms do not include rigidity or sweating (in fact hyperpyrexia is due to impairment of sweating)
  • idiopathic lethal catatonia. Very rare psychiatric syndrome which may be associated with raised CPK and muscle rigidity. Less likely to involve associated autonomic dysfunction or involuntary movements. May respond to ECT, particularly if administered early.
  • malignant hyperthermia
  • drug interactions with MAOIs. Rarely hyperthermic reactions can occur when synthetic narcotic drugs or tricyclic antidepressants are given with MAOIs.
  • central anticholinergic syndrome. Typified by peripheral signs of atropine poisoning: dry flushed skin, dry mouth, dilated pupils, decreased bowel sounds and urinary retention. Temperature is only mildly elevated and patient is usually confused and disorientated
  • serotonin syndrome

Further reading

Hadad E et al. Drug-induced hyperthermia and muscle rigidity: a practical approach. Eur J Emerg Med, 2003; 10:149-54


©Charles Gomersall, April, 2014 unless otherwise stated. The author, editor and The Chinese University of Hong Kong take no responsibility for any adverse event resulting from the use of this webpage.
Copyright policy    Contributors